Alert archive / Oregon / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 14, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 30, 2014, 5:44 PM PDT for Douglas County, Oregon. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2014, 5:44 PM PDT (00:44 UTC)
- Expired
- Jul 30, 2014, 6:15 PM PDT
- In force
- 31 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Douglas County, OR
The radar
The Medford radar (KMAX), 132 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 3579 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
431 WUUS56 KMFR 310044 SVRMFR ORC019-310115- /O.NEW.KMFR.SV.W.0014.140731T0044Z-140731T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 544 PM PDT WED JUL 30 2014 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL DOUGLAS COUNTY IN SOUTHWEST OREGON... * UNTIL 615 PM PDT * AT 541 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLEARWATER FALLS RECREATION SITE...OR 21 MILES NORTH OF CRATER LAKE...AND MOVING NORTH AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITEHORSE FALLS RECREATION SITE. THIS STORM WILL MOVE ACROSS HIGHWAY 130 BETWEEN MILE MARKERS 63 AND 77. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND LIGHTNING. PEOPLE OUTSIDE SHOULD SEEK SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4330 12238 4329 12211 4312 12216 4312 12232 TIME...MOT...LOC 0044Z 184DEG 12KT 4320 12226 $$ MAS
2 follow-up statements
072 WUUS56 KMFR 310048 CCA SVRMFR ORC019-310115- /O.COR.KMFR.SV.W.0014.140731T0044Z-140731T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE MEDFORD OR 544 PM PDT WED JUL 30 2014 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL DOUGLAS COUNTY IN SOUTHWEST OREGON... * UNTIL 615 PM PDT * AT 541 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLEARWATER FALLS RECREATION SITE...OR 21 MILES NORTH OF CRATER LAKE...AND MOVING NORTH AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITEHORSE FALLS RECREATION SITE. THIS STORM WILL MOVE ACROSS HIGHWAY 138 BETWEEN MILE MARKERS 63 AND 77. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND LIGHTNING. PEOPLE OUTSIDE SHOULD SEEK SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4330 12238 4329 12211 4312 12216 4312 12232 TIME...MOT...LOC 0044Z 184DEG 12KT 4320 12226 $$ MAS
260 WWUS56 KMFR 310106 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 606 PM PDT WED JUL 30 2014 ORC019-310116- /O.EXP.KMFR.SV.W.0014.000000T0000Z-140731T0115Z/ DOUGLAS OR- 606 PM PDT WED JUL 30 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS COUNTY WILL EXPIRE AT 615 PM PDT... LAT...LON 4330 12238 4329 12211 4312 12216 4312 12232 TIME...MOT...LOC 0106Z 184DEG 12KT 4327 12225 $$ MAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:05 PM PDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 30, 3:05 PM PDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
305 PM PDT WED JUL 30 2014
.DISCUSSION...
AS OF 245 PM PDT THERE HAVE BEEN ABOUT 250 CLOUD TO GROUND
LIGHTNING STRIKES ACCORDING TO BLM LIGHTNING DETECTION. A BROAD
SHORTWAVE TROUGH MOVING NORTHWARD FROM NORTHERN CALIFORNIA WILL
CONTINUE TO COMBINE WITH MAXIMUM HEATING AND PRECIPITABLE WATER
VALUES AROUND 1 INCH TO DEVELOP SCATTERED THUNDER STORMS ACROSS
THE AREA. THE FOCUS IS EXPECTED TO BE ALONG AND NEAR THE CASCADES
THROUGH THIS EVENING. A TRAILING BIT OF ENERGY IS EXPECTED TO JOG
DEVELOPMENT WESTWARD INTO JOSEPHINE AND SOUTHEASTERN DOUGLAS
COUNTIES AFTER ABOUT 4 PM PDT. DUE TO SIGNIFICANT INSTABILITY THERE
IS THE POTENTIAL OF ISOLATED HAIL AND GUSTY WINDS MAINLY ALONG
AND NEAR THE SISKIYOUS AND ALONG AND NEAR THE CASCADES. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE, BUT MOST STORMS WILL REMAIN
BELOW SEVERE THRESHOLDS WITH LIGHTNING AND LOCALLY MODERATE TO
HEAVY RAINFALL.
ON THURSDAY GUIDANCE INDICATES LESS INSTABILITY ACROSS THE AREA
ALONG WITH A LITTLE LESS MOISTURE AND A BIT OF A MORE
SOUTHWESTERLY FLOW. MID LEVEL WARMING IN THE LATER AFTERNOON AND
EVENING WILL LIKELY REDUCE STORM ACTIVITY FROM THE SOUTHWEST AS WE
GO INTO THE EVENING. WE EXPECT STORMS WILL DEVELOP PROBABLY ONLY
AS FAR WEST AS SOMEWHERE BETWEEN MEDFORD AND ASHLAND IN JACKSON
COUNTY TOMORROW, AND ARE LIKELY TO FORM A BIT LATER THAN TODAY.
STILL, SIGNIFICANT IS LIGHTNING IS EXPECTED IN THE CASCADES AND
SISKIYOUS EASTWARD. SINCE STORMS WILL BE MORE ISOLATED THEY MAY
HAVE MORE ENERGY TO WORK WITH ON THEIR WESTERN EDGES.
LOW PRESSURE BETWEEN 36 NORTH AND 134 WEST SEEMS TO BE A FEATURE
OF NOTE IN THAT IT MAY PROVIDE ENOUGH SOUTHWEST FLOW TO REORIENT
THUNDERSTORM ACTIVITY TO MAINLY NORTHERN KLAMATH AND LAKE COUNTIES
FRIDAY THROUGH SUNDAY. THE GFS40 INDICATES THIS, WHILE THE ECMWF
HOLDS ONTO ACTIVITY FURTHER WEST. HAVE GONE ALONG WITH THE GFS40
IDEA FOR NOW WITH THUNDERSTORMS BEYOND ISOLATED COVERAGE ONLY OVER
THE HIGHER TERRAIN IN THE ABOVE MENTIONED AREA. BTL
&&
.FIRE WEATHER...UPDATED 240PM PDT...
A BROAD SHORTWAVE TROUGH PUSHING IN FROM THE SOUTH WILL CONTINUE
TO DEVELOP THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON
AND INTO THIS EVENING. ACTIVITY MAY LINGER EVEN PAST 11PM FROM
ABOUT CRATER LAKE NATIONAL PARK NORTHEASTWARD. SATELLITE AND RADAR
INDICATE THE MAIN PUSH OF THE SHORTWAVE RIDING THROUGH THE SHASTA
VALLEY TO SISKIYOU SUMMIT AT THE CURRENT TIME, BUT A TRAILING TAIL
OF DEVELOPMENT IS ALSO DEVELOPING TO THE SOUTH AND WEST FROM THE
MARBLE MOUNTAINS SOUTH TO THE YOLLA BOLLYS. THERE IS A CLOUD AREA
ALONG THE HUMBOLDT AND TRINITY COUNTY BORDER NOW NEAR WILLOW
CREEK, CALIFORNIA THAT IS LIKELY TO BE THE WESTERN PERIPHERY OF THE
DEVELOPMENT THROUGH THE EVENING. MODELS TRACK THIS FEATURE INTO
JOSEPHINE COUNTY AND THEN NORTHEASTWARD, CONSISTENT WITH THE
GOING FORECAST.
FOR TOMORROW, INSTABILITY IS A BIT LESS AND FLOW IS A BIT MORE
SOUTHWESTERLY THAN SOUTHERLY AS COMPARED TO TODAY. THIS SHOULD
SHIFT THE THUNDERSTORM DEVELOPMENT AREA EASTWARD SOME SUCH THAT
THE EASTERN PERIPHERY OF DEVELOPMENT SHOULD BE IN JACKSON AND
EASTERN DOUGLAS COUNTY. ADDITIONALLY, TEMPERATURES BEGIN TO WARM AT
500MB DURING THE LATE AFTERNOON AND EVENING, SO THERE MAY BE SOME
CAPPING ON DEVELOPMENT. HOWEVER, WARNINGS HAVE BEEN UPGRADED AS
ALL GUIDANCE INDICATES THUNDERSTORMS WILL BREAK OUT ALONG AND EAST
OF THE CASCADES AND TRINITY ALPS, AND LIKELY OVER THE SISKIYOUS,
TRACKING INTO THE SOUTHEASTERN PORTION OF THE ROGUE VALLEY AND
INTO THE PROSPECT AND HIGH CASCADES AREAS. STORMS MAY BE MORE
ISOLATED, BUT, THEREFORE, MAY BE CAPABLE OF MORE ORGANIZATION. BTL
&&
.AVIATION...BASED ON THE 30/18Z TAFS...
AREAS OF LIFR CONDITIONS ARE BEING OBSERVED ALL ALONG THE COAST AND
THE COASTAL WATERS. THUNDERSTORMS WILL CONTINUE THIS AFTERNOON...AND
WILL AFFECT MOST OF THE FORECAST AREA EXCEPT FOR THE COAST...COAST
RANGE...AND UMPQUA BASIN. GUSTY OUTFLOW WINDS ARE EXPECTED WITH
THESE STORMS. STORMS DIMINISH TONIGHT AND STRATUS WILL RETURN TO
COASTAL TERMINALS...REACHING INTO THE COQUILLE VALLEY LATE TONIGHT.
&&
.MARINE...UPDATED 300 AM PDT 30 JULY 2014...
THE CURRENT PATTERN...WITH SOME SLIGHT DAY-TO-DAY VARIATION...WILL
PERSIST THROUGH THE WEEKEND. OFFSHORE HIGH PRESSURE AND A THERMAL
TROUGH OVER NORTHERN CALIFORNIA WILL COMBINE TO MAINTAIN STEEP WIND
WAVE DOMINATED SEAS AND AREAS OF SMALL CRAFT ADVISORY WINDS INTO THE
WEEKEND...WITH THE STRONGEST WINDS AND STEEPEST SEAS FROM CAPE
BLANCO SOUTH IN THE AFTERNOONS AND EVENINGS. WINDS MAY INCREASE TO
GALES WITH VERY STEEP SEAS BY FRIDAY AFTERNOON FOR AREAS SOUTH OF
CAPE BLANCO. CONFIDENCE IS MODERATE ON THE GALE AND VERY STEEP SEAS
POTENTIAL...AS MODELS HAVE BEEN GENERALLY CONSISTENT IN SHOWING
HIGH-END SMALL CRAFT CONDITIONS FRIDAY AFTERNOON...WITH A FEW RUNS
POINTING TOWARDS LOW-END GALE CONDITIONS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR... RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
ORZ617-621>625.
RED FLAG WARNING FROM 2 PM TO 11 PM PDT THURSDAY FOR
ORZ617-620>625.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
CAZ280-281-284-285.
RED FLAG WARNING FROM 2 PM TO 11 PM PDT THURSDAY FOR
CAZ280-281-284-285.
PACIFIC COASTAL WATERS...
- SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT FRIDAY FOR
PZZ356-376.
- SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT FRIDAY
FOR PZZ350-356-370-376.
- HAZARDOUS SEAS WARNING UNTIL 5 PM PDT THURSDAY FOR PZZ356-376.
- GALE WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING FOR
PZZ376.
- HAZARDOUS SEAS WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING FOR PZZ376.
BTL/SBNIn the hours before
Special weather statement, Jul 30, 3:01 PM PDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 301 PM PDT WED JUL 30 2014 ORZ028-029-302245- KLAMATH BASIN OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR- 301 PM PDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KLAMATH COUNTY UNTIL 345 PM PDT... AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FOURMILE LAKE CAMPGROUND...OR 27 MILES NORTHWEST OF KLAMATH FALLS...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...ROCKY POINT UPPER KLAMATH LAKE...MALONE SPRINGS AND WOOD RIVER WETLAND. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4273 12226 4262 12188 4236 12211 4236 12228 TIME...MOT...LOC 2201Z 210DEG 8KT 4247 12218 BTL
Special weather statement, Jul 30, 3:43 PM PDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 343 PM PDT WED JUL 30 2014 ORZ027>029-302330- KLAMATH BASIN OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-SOUTH CENTRAL OREGON CASCADES OR- 343 PM PDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KLAMATH AND EXTREME NORTHEASTERN JACKSON COUNTIES UNTIL 430 PM PDT... AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF MALONE SPRINGS...OR 20 MILES SOUTH OF CRATER LAKE...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...ANNIE CREEK SNOW PARK AND HIGHWAY 62 NEAR CRATER LAKE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4290 12232 4286 12195 4245 12211 4246 12232 TIME...MOT...LOC 2243Z 184DEG 19KT 4263 12218 MAS
Special weather statement, Jul 30, 5:22 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 522 PM PDT WED JUL 30 2014 ORZ027-310100- SOUTH CENTRAL OREGON CASCADES OR- 522 PM PDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KLAMATH AND EASTERN DOUGLAS COUNTIES UNTIL 600 PM PDT... AT 520 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BROKEN ARROW CAMPGROUND...OR 15 MILES NORTH OF CRATER LAKE...MOVING NORTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...BROKEN ARROW CAMPGROUND... THIELSEN VIEW CAMPGROUND AND DIAMOND LAKE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4321 12232 4323 12207 4308 12209 4308 12225 TIME...MOT...LOC 0022Z 172DEG 4KT 4312 12220 MAS
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:22 PM PDT | Special Weather Statement | MFR | 38 min | |
| Jul 31, 2:22 PM PDT | Fire Weather Watch | MFR | Harney, Klamath, Lake | 24 hr |
| Jul 31, 2:30 PM PDT | Gale Warning | MFR | 3 days | |
| Jul 31, 2:30 PM PDT | Hazardous Seas Warning | MFR | 4 days |
Nearby
Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.